Drug-related hypersensitivity myocarditis is a rare acute hypersensitivity reaction to therapeutic agents. Reports of antitubercular drugs causing hypersensitivity myocarditis are not described in literature.
Retrospective chart review of children admitted between January 1, 2016, and March 31, 2019, was conducted to identify children receiving antitubercular drugs who were diagnosed with hypersensitivity myocarditis.
Three children (2 girls), who had hypersensitivity myocarditis due to antitubercular therapy, were identified. Cases 1 and 2 developed hypersensitivity myocarditis due to rifampicin, and isoniazid-rifampicin combination, respectively, on reintroduction of drugs, while case 3 developed hypersensitivity to streptomycin on first exposure. All children developed symptoms within minutes to hours of starting the offending drugs. Severe myocardial dysfunction leading to shock and pulmonary edema was seen in cases 1 and 3, while case 2 presented with wide QRS complex ventricular rhythm with bradycardia and hypotensive shock. Cases 1 and 2 were treated with steroids. Cases 1 and 3 received intravenous immunoglobulin therapy. First 2 children survived while third died of refractory shock. Total serum IgE levels were elevated in all children (range: 161–3053 kU/L).
Hypersensitivity myocarditis is a rare but life-threatening adverse effect of antitubercular drugs. Prompt diagnosis of hypersensitivity myocarditis and timely steroid therapy can be lifesaving.